Home / Opioid OD Education
Where to Get Naloxone / FAQ
Sources for Help
Law Enforcement
Evaluation of WA Law
Pharmacy/Prescribers
Other Drugs and Overdose
Resources
News

Download & share!

Overdose Prevention Education flyer
[Revised May 2014]





Naloxone (Narcan®): Frequently Asked Questions

Where can I get naloxone?

A. Use this search box below to find a program near you, or ask a trusted physician or nurse practitioner. If they are not familiar with take-home naloxone, show them this website and the information for prescribers at the "Prescribe to Prevent" web site. It explains where a pharmacy can order naloxone and how a clinician can prescribe. See also our Pharmacy/Prescriber Info page.

Naloxone Programs in Washington State:

What is naloxone (Narcan®)?

A. It is a prescription medicine that reverses an opioid overdose. It cannot be used to get high and is not addictive.

Naloxone is safe and effective; emergency medical professionals have used it for decades. For more information, see: http://www.drugs.com/pro/naloxone.html.

Is naloxone just a "safety net" that allows users to use even more?

A. Research studies have investigated this common concern and found that making naloxone available does NOT encourage people to use opiates more.  The goal of distributing naloxone and educating people about how to prevent, recognize and intervene in overdoses is to prevent deaths.  Other goals, such as decreasing drug use, can only be accomplished if the user is alive. 


Which drugs are opioids?

A. Heroin, morphine, oxycodone (Oxycontin), methadone, hydrocodone (Vicodin), codeine, and other prescription pain medications.

For a more complete list, see NIDA's page on commonly abused prescription drugs: http://www.drugabuse.gov/drugs-abuse/commonly-abused-drugs/commonly-abused-prescription-drugs-chart

For pictures of opioids and other commonly abused drugs, see: www.webmd.com/a-to-z-guides/ss/slideshow-commonly-abused-drugs

How does naloxone help?

A. Naloxone is an antidote to opioid drugs. Opioids can slow or stop a person's breathing, which causes death. Naloxone helps the person wake up and keeps them breathing.
 
An overdose death may happen hours after taking drugs. If a bystander acts when they first notice a person's breathing has slowed, or when they can't awaken a user, there is time to call 911, start rescue breathing (if needed) and give naloxone.

Can naloxone harm someone?

A. No. If you suspect an opioid overdose, it is safe to give naloxone.  People who used opioids will then wake up and go into withdrawal. Withdrawal is miserable but better than dying.

Naloxone does not prevent deaths caused by other drugs such as benzodiazepines (e.g. Xanax®, Klonopin® and Valium®), bath salts, cocaine, methamphetamine or alcohol. Always call 911 as an overdose victim may need other care.


Who can carry or administer naloxone?

A. Washington State law (RCW 69.50.315) allows anyone at risk for having or witnessing a drug overdose to obtain a prescription for naloxone. Users, family members and concerned friends can all carry naloxone in the same way people with allergies are allowed to carry an epinephrine syringe ("epi-pen"). 

Is prescribing take-home naloxone controversial?

A. No, take-home naloxone is a widely-endorsed policy.  In March 2012 the WA State Board of Pharmacy released a letter of support for take-home naloxone CDTAs.

The American Medical Association and the American Public Health Association both have policies supporting availability of take-home naloxone:

The United Nations Office on Drugs and Crime and the World Health Organization issued a report supporting that naloxone be available to first responders (e.g., police and firemen) and to people dependent on opioids, their peers and family members who are likely to be present when an overdose occurs:

Professional research articles suggest prescribing take-home naloxone to those at risk for having an opioid overdose. For example:  Diagnosing and treating opioid dependence (Hill KP, Rice LS, Connery HS, Weiss RD. Journal of Family Practice 2012;61(10):588-597)

What about the police?

A. The Good Samaritan overdose law in Washington State (RCW 69.50.315) prevents prosecution for drug possession for people who have an overdose or who seek medical help for someone else having an overdose. They will not be prosecuted for possession of drugs.

How do you give naloxone?

A. Bystanders can safely and legally spray naloxone into the nose or inject it into a muscle.

Into the nose (intranasal spray):
The naloxone for nasal use is given with a foam tip (nebulizer, adapter, or atomizer) that is put on a syringe then placed into the nostril. Intranasal naloxone has not been approved by the FDA (i.e., it is an "off-label" delivery method), but can be legally prescribed by a physician or approved pharmacists. First responders often give naloxone intranasally. See: http://prescribetoprevent.org/wp-content/uploads/2012/11/one-pager_22.pdf.

Into the muscle (intramuscular injection):
The naloxone should be injected into the upper arm muscle (the deltoid) or the outer thigh. In an emergency, it is safe to inject through clothing. See: http://prescribetoprevent.org/wp-content/uploads/2012/11/one-pager_22.pdf.

How long does naloxone take to work?

A. Naloxone acts in 2-5 minutes. If the person doesn’t wake up in 5 minutes, bystanders should give a second dose. (Rescue breathing should be done while you wait for the naloxone to take effect to that the person gets oxygen to their brain.)

Can naloxone wear off before the drugs that cause the overdose?

A. Yes. Naloxone typically wears off in 30-90 minutes and the person can stop breathing again unless more naloxone is available. For this reason, it is safest to call 911 and have the person taken for medical care.   

Is the overdose scene in the movie Pulp Fiction realistic?

A. No. Pulp Fiction is a movie! An opioid overdose victim acts the opposite of how Uma Thurman acts in the movie. A person overdosing from heroin or pain medication may be very quiet or irregularly snoring or gasping. Gradually the breathing slows or stops as their skin turns dusky blue or gray.

In real life, bystanders who witness an overdose SHOULD NOT INJECT ANYTHING INTO THE HEART. Instead, they should squirt naloxone into the nose, or inject naloxone into the upper arm (deltoid) or the thigh.




This information made available by the UW Alcohol & Drug Abuse Instititute
http://stopoverdose.org/faq.htm

Contact us || Updated 4/2013 || Privacy · Terms